Limits...
Successful Treatment of Small Intestinal Bleeding in a Crohn's Patient with Noncirrhotic Portal Hypertension by Transjugular Portosystemic Shunt Placement and Infliximab Treatment

View Article: PubMed Central - PubMed

ABSTRACT

Small intestinal bleeding in Crohn's disease patients with noncirrhotic portal hypertension and partial portal and superior mesenteric vein thrombosis is a life-threatening event. Here, a case is reported in which treatment with azathioprine may have resulted in nodular regenerative hyperplasia, portal hypertension and portal vein thrombosis. The 56-year-old patient with Crohn's disease developed nodular regenerative hyperplasia under treatment with azathioprine. He was admitted with severe bleeding. Gastroscopy showed small esophageal varices without bleeding stigmata. Blood was detected in the terminal ileum. CT scan revealed a partial portal vein thrombosis with extension to the superior mesenteric vein, thickening of the jejunal wall and splenomegaly. Because intestinal bleeding could not be controlled by conservative treatment, the thrombus was aspirated and a transjugular intrahepatic portosystemic shunt (TIPS) was placed. Switching the immunosuppressive medication to infliximab controlled Crohn's disease activity. Bleeding was stopped, hemoglobin normalized, and thrombocytopenia and bowel movements improved. In summary, small intestinal bleeding in a Crohn's patient with nodular regenerative hyperplasia, portal hypertension and portal vein thrombosis can be efficiently treated by TIPS. TIPS placement together with infliximab treatment led to the improvement of the blood panel and remission in this patient.

No MeSH data available.


Related in: MedlinePlus

Azathioprine induced NRH in a patient with CD. a CT scan with portosystemic shunts (arrow). b Endoscopic image of the esophagus with esophageal varices (asterisk) c Bone marrow aspirate with increased megakaryopoiesis (arrows; scale in micrometers on the top and bottom of the image). d Reticulin stain of the liver showing atrophic and hypertrophic hepatocyte cords (arrows) as sign of NRH (scale in micrometers the top and bottom of the image).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC5121555&req=5

Figure 1: Azathioprine induced NRH in a patient with CD. a CT scan with portosystemic shunts (arrow). b Endoscopic image of the esophagus with esophageal varices (asterisk) c Bone marrow aspirate with increased megakaryopoiesis (arrows; scale in micrometers on the top and bottom of the image). d Reticulin stain of the liver showing atrophic and hypertrophic hepatocyte cords (arrows) as sign of NRH (scale in micrometers the top and bottom of the image).

Mentions: A 54-year-old Caucasian male teacher had been admitted to the emergency unit with a circulation-relevant intestinal bleeding. The patient had a 19-year history of CD with stricturing behavior that required ileocecal resection. Five years before admission the patient had been treated with azathioprine. Two years after beginning treatment with azathioprine, leucocyte and thrombocyte numbers decreased. The patient was switched from azathioprine to methotrexate to control CD and arthralgia. Although azathioprine had been stopped and methotrexate introduced, cytopenia persisted and a bone marrow aspiration showed increased megakaryopoiesis as sign of increased peripheral consumption (fig 1a). A CT scan revealed signs of portal hypertension with splenomegaly and portosystemic shunts (fig 1b). Esophagogastroduodenoscopy confirmed the presence of esophageal varices with cherry red spots (fig 1c). Propranolol (80 mg/day) was introduced as primary bleeding prophylaxis. Then, transjugular liver biopsy was performed. The hepatic venous pressure gradient between the liver veins and the wedged hepatic venous pressure was 7 mm Hg (normal 1–5 mm Hg) under therapy with propranolol. At that time, portal vein thrombosis was not present. Liver histology revealed signs of a nodular regenerative hyperplasia (fig 1d).


Successful Treatment of Small Intestinal Bleeding in a Crohn's Patient with Noncirrhotic Portal Hypertension by Transjugular Portosystemic Shunt Placement and Infliximab Treatment
Azathioprine induced NRH in a patient with CD. a CT scan with portosystemic shunts (arrow). b Endoscopic image of the esophagus with esophageal varices (asterisk) c Bone marrow aspirate with increased megakaryopoiesis (arrows; scale in micrometers on the top and bottom of the image). d Reticulin stain of the liver showing atrophic and hypertrophic hepatocyte cords (arrows) as sign of NRH (scale in micrometers the top and bottom of the image).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC5121555&req=5

Figure 1: Azathioprine induced NRH in a patient with CD. a CT scan with portosystemic shunts (arrow). b Endoscopic image of the esophagus with esophageal varices (asterisk) c Bone marrow aspirate with increased megakaryopoiesis (arrows; scale in micrometers on the top and bottom of the image). d Reticulin stain of the liver showing atrophic and hypertrophic hepatocyte cords (arrows) as sign of NRH (scale in micrometers the top and bottom of the image).
Mentions: A 54-year-old Caucasian male teacher had been admitted to the emergency unit with a circulation-relevant intestinal bleeding. The patient had a 19-year history of CD with stricturing behavior that required ileocecal resection. Five years before admission the patient had been treated with azathioprine. Two years after beginning treatment with azathioprine, leucocyte and thrombocyte numbers decreased. The patient was switched from azathioprine to methotrexate to control CD and arthralgia. Although azathioprine had been stopped and methotrexate introduced, cytopenia persisted and a bone marrow aspiration showed increased megakaryopoiesis as sign of increased peripheral consumption (fig 1a). A CT scan revealed signs of portal hypertension with splenomegaly and portosystemic shunts (fig 1b). Esophagogastroduodenoscopy confirmed the presence of esophageal varices with cherry red spots (fig 1c). Propranolol (80 mg/day) was introduced as primary bleeding prophylaxis. Then, transjugular liver biopsy was performed. The hepatic venous pressure gradient between the liver veins and the wedged hepatic venous pressure was 7 mm Hg (normal 1–5 mm Hg) under therapy with propranolol. At that time, portal vein thrombosis was not present. Liver histology revealed signs of a nodular regenerative hyperplasia (fig 1d).

View Article: PubMed Central - PubMed

ABSTRACT

Small intestinal bleeding in Crohn's disease patients with noncirrhotic portal hypertension and partial portal and superior mesenteric vein thrombosis is a life-threatening event. Here, a case is reported in which treatment with azathioprine may have resulted in nodular regenerative hyperplasia, portal hypertension and portal vein thrombosis. The 56-year-old patient with Crohn's disease developed nodular regenerative hyperplasia under treatment with azathioprine. He was admitted with severe bleeding. Gastroscopy showed small esophageal varices without bleeding stigmata. Blood was detected in the terminal ileum. CT scan revealed a partial portal vein thrombosis with extension to the superior mesenteric vein, thickening of the jejunal wall and splenomegaly. Because intestinal bleeding could not be controlled by conservative treatment, the thrombus was aspirated and a transjugular intrahepatic portosystemic shunt (TIPS) was placed. Switching the immunosuppressive medication to infliximab controlled Crohn's disease activity. Bleeding was stopped, hemoglobin normalized, and thrombocytopenia and bowel movements improved. In summary, small intestinal bleeding in a Crohn's patient with nodular regenerative hyperplasia, portal hypertension and portal vein thrombosis can be efficiently treated by TIPS. TIPS placement together with infliximab treatment led to the improvement of the blood panel and remission in this patient.

No MeSH data available.


Related in: MedlinePlus